Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 78, NWS Blacksburg, VA

May 1, 20125 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2012, 3:28 PM EDT for 5 counties in Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2012, 3:28 PM EDT (19:28 UTC)
Expired
May 1, 2012, 4:30 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:38 PM EDTHAIL 1Figsboro, VANICKLE AND QUARTER HAIL COVERING THE GROUND AT FIGSBORO GENERAL STORE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:12 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS51 KRNK 011928
SVRRNK
VAC067-089-141-143-690-012030-
/O.NEW.KRNK.SV.W.0078.120501T1928Z-120501T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MOUNTAIN VALLEY TO
  STANLEYTOWN...OR ALONG A LINE EXTENDING FROM CALLANDS TO BASSETT...
  AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STANLEYTOWN...
  VILLA HEIGHTS...
  MARTINSVILLE AIRPORT...
  SWANSONVILLE...
  AXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3682 7983 3671 7936 3654 7964 3659 7996
      3675 8016 3689 7982
TIME...MOT...LOC 1928Z 297DEG 29KT 3683 7961 3673 7993

$$
2 follow-up statements
560 
WWUS51 KRNK 011956
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE MAY 1 2012

VAC067-012006-
/O.CAN.KRNK.SV.W.0078.000000T0000Z-120501T2030Z/
FRANKLIN VA-
356 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3659 7996 3675 8016 3681 7988 3679 7982
      3680 7977 3679 7976 3680 7975 3671 7936
      3654 7965
TIME...MOT...LOC 1956Z 297DEG 22KT 3672 7958 3667 7994

$$

VAC089-141-143-690-012030-
/O.CON.KRNK.SV.W.0078.000000T0000Z-120501T2030Z/
PATRICK VA-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
356 PM EDT TUE MAY 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF MARTINSVILLE... EASTERN PATRICK...SOUTHWESTERN
PITTSYLVANIA AND HENRY COUNTIES...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SWANSONVILLE TO
FIELDALE...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF CALLANDS
TO SPENCER...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3659 7996 3675 8016 3681 7988 3679 7982
      3680 7977 3679 7976 3680 7975 3671 7936
      3654 7965
TIME...MOT...LOC 1956Z 297DEG 22KT 3672 7958 3667 7994

$$
135 
WWUS51 KRNK 012030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT TUE MAY 1 2012

VAC089-141-143-690-012041-
/O.EXP.KRNK.SV.W.0078.000000T0000Z-120501T2030Z/
PATRICK VA-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
430 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
EASTERN PATRICK...SOUTHWESTERN PITTSYLVANIA AND HENRY COUNTIES
EXPIRES AT 430 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3659 7996 3675 8016 3681 7988 3679 7982
      3680 7977 3679 7976 3680 7975 3671 7936
      3654 7965
TIME...MOT...LOC 1956Z 297DEG 22KT 3672 7958 3667 7994

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:42 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 1, 1:42 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA TODAY...THUNDERSTORM
OUTFLOW BOUNDARIES TO BE THE FOCUS FOR RENEWED SHOWERS AND STORMS
TODAY AND TONIGHT. HIGH PRESSURE WILL BE CENTERED TO OUR SOUTHEAST
FOR THE REMAINDER OF THE WEEK WITH A FETCH OF GULF OF MEXICO
MOISTURE RIDING NORTH ALONG THE APPALACHIANS. A COLD FRONT WILL
MAKE A RUN AT THE AREA LATE IN THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1208 PM EDT TUESDAY...

EARLY AFTERNOON UPDATE REFLECTS LATEST TRENDS OF PRECIPITATION ON
RADAR WITH LIKELY POPS NOW MENTIONED IN THE FAR WESTERN PORTIONS
OF THE AREA IN ADVANCE OF AN APPROACHING CLUSTER OF SHOWERS AND
STORMS. ELSEWHERE...ONLY MINOR ADJUSTMENTS TO THE EARLIER FORECAST
TO REFLECT THE LATEST TRENDS OF TEMPERATURE...DEW POINT AND SKY
COVER.

AS OF 925 AM EDT TUESDAY...

ADJUSTMENTS THIS MORNING REFLECT PRIMARILY CAPTURING A BIT MORE
DETAIL IN THE ARRIVAL OF SHOWERS AND STORMS IN THE WESTERN PART OF
THE FORECASTS ARE IN RELATIONSHIP TO THE ACTIVITY CURRENTLY
HEADING EAST OF CENTRAL KENTUCKY AND SOUTHERN WEST VIRGINIA. FIRST
SMALL CLUSTER WILL BE BETWEEN THE BLUEFIELD AND ROANOKE AREAS
BETWEEN NOW AND NOON. THE NEXT...AND MORE ORGANIZED AREA...SHOULD
ENTER THE FAR WEST BETWEEN 11 AM AND NOON AND THEN MAKE PROGRESS
EASTWARD.

OTHER ADJUSTMENTS WERE TO TWEAK HOURLY TEMPERATURE...DEW
POINT...SKY COVER AND WINDS BASED UPON CURRENT OBSERVATIONS AND
EXPECTED TRENDS INTO THE EARLY AFTERNOON.

AS OF 715 AM EDT TUESDAY...

ISSUES WITH DENSE FOG VCNTY OF ROANOKE AND LYNCHBURG ARE NO LONGER
A PROBLEM PER MIXING FROM PASSAGE OF MORNING SHOWERS. DENSE FOG
ADVISORY HAS BEEN CANCELLED. OVERALL FLOW PATTERN WITH INCREASING
SOUTHWEST TO WEST WIND FLOW TODAY SHOULD ALSO RESULT IN QUICK
DEMISE OF RESIDUAL COOL WEDGE JUST EAST OF BLUE RIDGE...AND BY
AFTERNOON WILL BE AN AFTERTHOUGHT WITH AREAS CAUGHT BY THE COOL
AIR YESTERDAY GETTING A TASTE OF WARMER CONDITIONS TODAY.

LINE OF SHOWERS AND STORMS THAT CROSSED THE NRN CWA THIS MORNING
WEAKENED AS THEY PASSED EAST OF THE MTNS. THROUGH NOON EXPECT
A LULL IN ACTIVITY. CONCERN TODAY IS WHERE AFTERNOON DEVELOPMENT
OF SHRA/TSRMS WILL TAKE PLACE. OUTFLOW BOUNDARY FROM THE MORNING
ACTIVITY SHOULD BE ALIGNED FROM W-E ACROSS THE SOUTHERN CWA VCNTY
OF THE VA/NC BORDER...AND FEEL THIS BOUNDARY WILL BE THE MAIN
FOCUS FOR RENEWED DEVELOPMENT DURING THE AFTERNOON.

MODEL GUIDANCE...ESP THE NAM...SUGGESTS POTENTIAL FOR SEVERE
STORMS THIS AFTERNOON. MOIST SOUTHWEST FLOW WITH SURFACE DEWPOINTS
IN THE L60S FROM TN/NC TO POOL ALONG THE REMNANT BOUNDARY WITH SB
CAPES OF 2500 PROGGED ACROSS THE SRN CWA THIS AFTERNOON...YEILDING
LIS OF M5 TO M7. MAIN SVR THREAT WOULD BE HAIL...BUT INCREASING
DCAPES PER COMBINATION OF MID LEVEL DRYING IN THE WAKE OF THIS
MORNINGS MCS AND VERY WARM AFTERNOON TEMPS SUGGEST POTENTIAL FOR
WIND TOO. ANOTHER AREA TO WATCH WILL BE UPSTREAM DEEP CONVECTION
OVER THE OH VALLEY. SHORT WAVE AND ASSOCIATED SFC TROF IS
EXPECTED TO MOVE EAST RESULTING IN ORGANIZED DEEP CONVECTION
ACROSS THE OH VALLEY...ANY MCS MOVING DOWNSTREAM...AND INTO OUR
CWA...FOLLOWING ALONG REMANT BOUNDARY. IF THIS OCCURRS...WINDS
BACKING AHEAD OF APPROACHING FEATURE WOULD RESULT IN LOCALIZED
0-3KM HELICITIES VCNTY OF OLD OUTFLOW BOUNDARY ON THE ORDER OF
150-200 M/S. TIMING OF THIS PARTICULAR FEATURE WOULD BE LATE
AFTERNOON OR EVENING WITH POTENTIAL FOR DEEP CONVECTION TO LINGER
OVER OUR LOCAL REGION THROUGH ABOUT MIDNIGHT.

STUCK PRETTY CLOSE TO MOS TEMPS TODAY AND TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM EDT TUESDAY...

VERY LITTLE CHANGE IN THE WEATHER PATTERN THE SECOND HALF OF THE
WORK WEEK. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHEASTERN
UNITED STATES. THIS RIDGE WILL ALLOW TEMPERATURES TO WARM TO MID
SUMMER LEVELS. DIURNAL HEATING AND A LEE TROUGH MAY TRIGGER AN
ISOLATED PULSE THUNDERSTORM ACROSS THE MOUNTAINS DURING EACH
AFTERNOON. A FEW OF THESE STORMS MAY DRIFT EAST OF THE BLUE RIDGE
DURING THE EVENING HOURS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

MODELS KEEP BROAD UPPER RIDGE OVER THE SOUTHEAST UNITED STATES
THROUGH THE PERIOD. A WEAK SHORT WAVE CROSSES THE FORECAST AREA ON
SATURDAY THEN A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC
REGION ON SUNDAY NIGHT AND MONDAY. OTHERWISE THE BAROCLINIC ZONE
REMAINS WELL NORTH ACROSS THE GREAT LAKES AND NEW ENGLAND...MEANING
THE FORECAST AREA STAYS WELL IN THE WARM UNSTABLE AIR UNTIL MONDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SUNDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 135 PM EDT TUESDAY...

BROKEN LINE OF SHOWERS AND STORMS MOVING EAST OF A KLWB-KBCB-KLNP
LINE. ISOLATED IFR CONDITIONS AND SURFACE GUSTS OF 30-40 KTS UNDER
THE HEAVIER CONVECTIVE CELLS...BUT OTHERWISE...VFR CONDITIONS WILL
PREVAIL. ADDITIONAL DEVELOPMENT IS EXPECTED ALONG AND EAST OF A
KLYH-KTNB LINE LATER THIS AFTERNOON. SCATTERED ACTIVITY WILL
CONTINUE INTO THE EARLY EVENING HOURS PRIOR TO DISSIPATION.

OVERNIGHT...MAINLY VFR CONDITIONS WILL PREVAIL. EXCEPTION WILL BE
LOW LYING AREAS TONIGHT THAT RECEIVED PRECIPITATION TODAY. COULD
SEE SOME LOCAL IFR/MVFR BR/FG. ANOTHER CONVECTIVE SYSTEM WILL BE
HEADING ACROSS KY/OH LATE TONIGHT. COULD SEE SOME SCATTERED
SHOWERS OR STORMS NEAR A KBLF-KLWB LINE AROUND AND AFTER 10Z...6AM
WEDNESDAY.

WEDNESDAY WILL BE COMPARABLE TO TODAY WITH SCATTERED COVECTION
DEVELOPING BY THE EARLY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS
PRIOR TO PROPAGATION EASTWARD.

SUMMER LIKE PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK.
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE
PERIOD...BUT LOCAL FLIGHT CONDITIONS SHOULD PRIMARILY BE VFR.
MAIN HAZARDS WILL BE FROM THE LCL IFR VCNTY OF THE TSTMS...AND
ALSO IN ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS
THAT RECEIVED PRECIPITATION THE DAY BEFORE.

SUB-VFR CONDITIONS FOR CIGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE NOSES SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, May 1, 3:25 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE MAY 1 2012

NCZ003>006-019-020-VAZ032>035-043>047-058-059-021930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
325 PM EDT TUE MAY 1 2012

...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-021930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
325 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 2:12 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT TUE MAY 1 2012

VAZ044-011845-
PITTSYLVANIA VA-
212 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF PENHOOK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PITTSVILLE AROUND 220 PM...GRETNA AROUND 235
PM AND CHALK LEVEL AROUND 245 PM.

LAT...LON 3684 7917 3688 7959 3703 7958 3704 7952
      3701 7948 3702 7946 3703 7948 3704 7948
      3706 7917
Special weather statement, May 1, 2:19 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 1 2012

VAZ017-033-011845-
FLOYD VA-FRANKLIN VA-
219 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND FRANKLIN COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COPPER HILL...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BOONES MILL AROUND 225 PM...WIRTZ AROUND 230
PM...ROCKY MOUNT AROUND 235 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND
245 PM.

LAT...LON 3697 8029 3710 8023 3712 8013 3715 8011
      3709 7961 3708 7962 3706 7959 3687 7963
      3686 7964
Special weather statement, May 1, 2:30 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE MAY 1 2012

NCZ003-011900-
SURRY NC-
230 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MOUNT AIRY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FLAT ROCK AROUND 235 PM...ARARAT AROUND 240
PM...WOODVILLE AROUND 250 PM AND WESTFIELD AROUND 255 PM.

LAT...LON 3642 8078 3655 8079 3653 8044 3642 8044
      3639 8045 3638 8045
Local storm report, May 1, 2:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 E ROCKY MOUNT         37.00N 79.86W
05/01/2012  E0.50 INCH       FRANKLIN           VA   UTILITY COMPANY

            DIME SIZE HAIL AT THE ROCKY MOUNT WASTE WATER PLANT

&&

PW
Local storm report, May 1, 3:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     SYDNORSVILLE            36.87N 79.83W
05/01/2012                   FRANKLIN           VA   TRAINED SPOTTER

            ONE TREE DOWN ALONG ROUTE 220

&&

PW
Local storm report, May 1, 3:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MOUNT AIRY              36.50N 80.61W
05/01/2012  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            DIME SIZE HAIL

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:59 PM EDTDense Fog AdvisoryRNKAmherst, Bedford, Botetourt, Campbell, Roanoke, Rockbridge and 5 more9 hr
Apr 30, 11:19 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville56 min
May 1, 2:57 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington63 min
May 1, 2:58 AM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington62 min
May 1, 3:44 AM EDTSpecial Weather StatementRNKBath61 min
May 1, 4:45 AM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista, City of Lexington60 min
May 1, 4:49 AM EDTSpecial Weather StatementRNKBedford, City of Lynchburg56 min
May 1, 5:46 AM EDTSpecial Weather StatementRNKFranklin, Pittsylvania59 min
May 1, 12:34 PM EDTSpecial Weather StatementRNKTazewell41 min
May 1, 12:39 PM EDTSpecial Weather StatementRNKBland51 min
May 1, 1:52 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford53 min
May 1, 2:12 PM EDTSpecial Weather StatementRNKPittsylvania33 min
May 1, 2:19 PM EDTSpecial Weather StatementRNKFranklin26 min
May 1, 2:27 PM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Pittsylvania63 min
May 1, 3:02 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania58 min
May 1, 3:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania76 min
May 1, 3:49 PM EDTSpecial Weather StatementRNKTazewell56 min
May 1, 3:54 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania66 min
May 1, 5:50 PM EDTSpecial Weather StatementRNKPatrick55 min
May 1, 6:13 PM EDTSpecial Weather StatementRNKPatrick32 min
May 1, 6:18 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville35 min
May 1, 7:06 PM EDTSpecial Weather StatementRNKHenry54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.